Alert archive / Montana / Wind Advisories in 2017
Wind Advisory 13, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Oct 24, 2017, 2:46 AM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Oct 25, 2017, 12:00 AM MDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2017, 2:46 AM MDT (08:46 UTC)
- In effect from
- Oct 25, 2017, 12:00 AM MDT
- Expired
- Oct 25, 2017, 8:53 PM MDT
- In force
- 21 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2488 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
216 WWUS75 KBYZ 240846 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 246 AM MDT Tue Oct 24 2017 MTZ065-066-250900- /O.NEW.KBYZ.WI.Y.0013.171025T0600Z-171026T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 246 AM MDT Tue Oct 24 2017 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT WEDNESDAY NIGHT... The National Weather Service in Billings has issued a Wind Advisory...which is in effect from Midnight tonight to Midnight MDT Wednesday Night. * IMPACTS...Dangerous crosswinds on Interstate 90 from Livingston to Springdale, and on rural roads near Nye. * TIMING...Late tonight through Wednesday evening. Highest gusts expected during the day Wednesday. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Secure any loose items that may be displaced by the wind. && $$ MTZ028-041-063-250900- /O.CON.KBYZ.HW.A.0004.171025T1800Z-171026T1200Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 246 AM MDT Tue Oct 24 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * IMPACTS...Dangerous crosswinds possible on Highway 191 from Big Timber to Harlowton and Judith Gap. Loose objects blown around could cause damage. Tree and power line damage is possible. * TIMING...Wednesday afternoon through Wednesday night. * WINDS...West to northwest gusts of 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution or consider an alternate route. && $$ http://weather.gov/Billings
5 follow-up statements
579 WWUS75 KBYZ 241615 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1015 AM MDT Tue Oct 24 2017 MTZ065-066-251615- /O.CON.KBYZ.WI.Y.0013.171025T0600Z-171026T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 1015 AM MDT Tue Oct 24 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT WEDNESDAY NIGHT... * IMPACTS...Dangerous crosswinds on Interstate 90 from Livingston to Springdale, and on rural roads near Nye. * TIMING...Late tonight through Wednesday evening. Highest gusts expected during the day Wednesday. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Secure any loose items that may be displaced by the wind. && $$ MTZ028-041-063-251615- /O.CON.KBYZ.HW.A.0004.171025T1800Z-171026T1200Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 1015 AM MDT Tue Oct 24 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * IMPACTS...Dangerous crosswinds possible on Highway 191 from Big Timber to Harlowton and Judith Gap. Loose objects blown around could cause damage. Tree and power line damage is possible. * TIMING...Wednesday afternoon through Wednesday night. * WINDS...West to northwest gusts of 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution or consider an alternate route. && $$ http://weather.gov/Billings
164 WWUS75 KBYZ 242117 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 317 PM MDT Tue Oct 24 2017 MTZ028-041-063-252200- /O.UPG.KBYZ.HW.A.0004.171025T1800Z-171026T1200Z/ /O.NEW.KBYZ.HW.W.0004.171025T1600Z-171026T1200Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 317 PM MDT Tue Oct 24 2017 ...HIGH WIND WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 6 AM MDT THURSDAY... The National Weather Service in Billings has issued a High Wind Warning...which is in effect from 10 AM Wednesday to 6 AM MDT Thursday. * IMPACTS...Dangerous crosswinds possible on Highway 191 from Big Timber to Harlowton and Judith Gap. Loose objects blown around could cause damage. Tree and power line damage is possible. * TIMING...Wednesday and Wednesday night. * WINDS...West to northwest gusts of 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution or consider an alternate route && $$ MTZ065-066-252200- /O.CON.KBYZ.WI.Y.0013.171025T0600Z-171026T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 317 PM MDT Tue Oct 24 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT WEDNESDAY NIGHT... * IMPACTS...Dangerous crosswinds on Interstate 90 from Livingston to Springdale, and on rural roads near Nye. * TIMING...Late tonight through Wednesday evening. Highest gusts expected during the day Wednesday. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Secure any loose items that may be displaced by the wind. && $$ http://weather.gov/Billings
369 WWUS75 KBYZ 250915 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 315 AM MDT Wed Oct 25 2017 MTZ028-041-063-260915- /O.CON.KBYZ.HW.W.0004.171025T1600Z-171026T1200Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 315 AM MDT Wed Oct 25 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 AM MDT THURSDAY... * IMPACTS...Dangerous crosswinds possible on Highway 191 from Big Timber to Harlowton and Judith Gap. Loose objects blown around could cause damage. Tree and power line damage is possible. * TIMING...Today and tonight. * WINDS...West to northwest gusts of 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution or consider an alternate route. && $$ MTZ065-066-260600- /O.CON.KBYZ.WI.Y.0013.000000T0000Z-171026T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 315 AM MDT Wed Oct 25 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * IMPACTS...Dangerous crosswinds on Interstate 90 from Livingston to Springdale, and on rural roads near Nye. * TIMING...Today through this evening. Highest gusts expected during the day. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Secure any loose items that may be displaced by the wind. && $$ http://weather.gov/Billings
442 WWUS75 KBYZ 252129 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 329 PM MDT Wed Oct 25 2017 MTZ028-041-063-261200- /O.CON.KBYZ.HW.W.0004.000000T0000Z-171026T1200Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 329 PM MDT Wed Oct 25 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY... * Observations: Wind gusts of 55 to 65 mph have occurred in the area this afternoon. * IMPACTS...Dangerous crosswinds on Highway 191 from Big Timber to Harlowton and Judith Gap. Loose objects blown around could cause damage. Tree and power line damage is possible. * TIMING...Through tonight. * WINDS...West to northwest gusts of 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution or consider an alternate route. && $$ MTZ065-066-260600- /O.CON.KBYZ.WI.Y.0013.000000T0000Z-171026T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 329 PM MDT Wed Oct 25 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * Observations: Wind gusts of 55 to 65 mph have occurred from Livingston to Nye. * IMPACTS...Dangerous crosswinds on Interstate 90 from Livingston to Springdale, and on rural roads near Nye. * TIMING...Through this evening. Highest gusts expected through early evening. * WINDS...Gusts of 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Secure any loose items that may be displaced by the wind. && $$ http://weather.gov/Billings
491 WWUS75 KBYZ 260253 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 853 PM MDT Wed Oct 25 2017 MTZ065-066-260400- /O.CAN.KBYZ.WI.Y.0013.000000T0000Z-171026T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 853 PM MDT Wed Oct 25 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Billings has cancelled the Wind Advisory. While winds gusting up to 50 mph will still be possible through the remainder of the evening, the strongest winds have ended. $$ MTZ028-041-063-261200- /O.CON.KBYZ.HW.W.0004.000000T0000Z-171026T1200Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 853 PM MDT Wed Oct 25 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY... * Observations: Wind gusts of 55 to 65 mph occurred in the area this afternoon. * IMPACTS...Dangerous crosswinds on Highway 191 from Big Timber to Harlowton and Judith Gap. Loose objects blown around could cause damage. Tree and power line damage is possible. * TIMING...Through tonight. * WINDS...Northwest to north gusts of 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution or consider an alternate route. && $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Oct 23, 8:35 PM MDT, 6 hours 11 minutes earlier.
Area forecast discussion, Oct 23, 8:35 PM MDT, 6 hours 11 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
835 PM MDT Mon Oct 23 2017
.UPDATE...
No significant changes this evening, just tweaked the winds a bit.
Will turn out to be a bit of a chilly night as winds continue to
slacken allowing temps to fall. BT
&&
.SHORT TERM...valid for Tue and Wed...
Stiff northwest flow over the state this afternoon. This combined
with mixing was creating wind gusts to 45 mph over the east, with
30-40 mph winds over western and central zones. Winds will relax
this evening as the gradient weakens, and the strongest mid level
winds shift east.
Heights build tonight and Tuesday and this allows for warmer
temperatures. Winds will be much weaker, but still expecting some
afternoon mixing for breezes. A strong shortwave will drop down
into the northern Rockies/Plains Wednesday afternoon and evening.
This will drive a strong cold front through. This front will have
2+mb an hour surface pressure rises behind it as it moves through.
850mb winds ahead of the front increase to around 40kts.
Afternoon temperatures rise to the lower to mid 70s and humidities
will fall into the teens. All of this point to a critical fire
weather day. Will issue a Fire Weather Watch for Wednesday
afternoon and night.
Expect wind gusts of 40 mph ahead of the front, and 45 to 55 mph
behind it. Winds could be even stronger from Big Timber to
Harlowton to Judith Gap, where mid level winds and gradient were
favorable. Will issue a High Wind Watch for these locations for
Wednesday afternoon and night. May need a highlight for Livingston
and Nye ahead of the front, but this appears to be in the
Advisory category, so will hold off on a High Wind Watch for that
area at this time. TWH
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Made relatively minor changes to the extended forecast period,
with mainly dry conditions prevailing through the bulk of the
period.
The extended period begins with weather system completing passage
through the region Thursday morning and early afternoon. The
system looks a little later than previously advertised, so POPs
expanded coverage area some, generally slowing exit of the system
out of the region. Expect to see mixed precip across the
region Thursday morning, but little snow accumulation other that
area mountains. An inch or two is possible in high terrain and
foothills regions, including Red Lodge and Story.Strong and gusty
winds will continue behind the front Thursday morning, but should
taper off through the afternoon as the system shifts out of the
area.
Dry northerly flow prevail over the region through Sunday on the
front side of a high amplitude ridge. Temperatures will warm up
again into the 60s on Saturday and Sunday.
Models diverge drastically to end the period. ECMWF continues with
dry northerly flow, while GFS favors fairly strong backdoor cold
front dropping into the area Monday morning. Have trended grids
toward the wetter GFS at this time, with scattered POPs across the
region. Timing of the front at this time points to highs being
reached by late morning, but should see a significant cool off
from the previous couple of days. AAG
&&
.AVIATION...
W to NW surface winds will continue to decrease this evening and
overnight for most locations with some passing high clouds
overhead. Winds will increase along the western foothills and at
KLVM late tonight with wind speeds up to 30 kt possible by
daybreak. VFR will prevail through the period. STP
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 035/067 046/073 037/046 028/056 039/065 043/064 037/055
00/U 00/N 42/W 00/B 00/U 00/U 13/W
LVM 035/067 047/071 033/046 026/058 037/067 040/064 035/055
00/N 00/N 52/W 00/U 00/U 00/U 12/W
HDN 030/069 038/076 035/047 025/056 032/066 037/065 034/057
00/U 00/N 42/W 00/B 00/U 00/U 13/W
MLS 031/063 040/073 034/043 021/049 030/060 036/062 033/053
00/U 00/N 22/J 00/B 01/B 00/U 12/W
4BQ 031/062 039/076 035/043 021/048 031/060 037/063 033/053
00/U 00/N 23/W 00/B 01/B 00/U 12/W
BHK 029/059 038/070 034/038 020/044 027/055 033/058 032/050
00/U 00/N 23/W 00/B 01/B 11/U 12/W
SHR 029/065 036/076 034/041 020/051 030/063 035/065 031/055
00/U 00/U 53/W 00/B 00/U 01/U 12/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch in effect from Wednesday afternoon through
late Wednesday night FOR ZONES 28-41-63.
Fire Weather Watch in effect from Wednesday morning through
Wednesday evening FOR ZONE 117.
Fire Weather Watch in effect from Wednesday afternoon through
late Wednesday night FOR ZONES 124>133.
WY...Fire Weather Watch in effect from Wednesday afternoon through
late Wednesday night FOR ZONE 274.
&&
weather.gov/billingsHazardous weather outlook, Oct 23, 3:34 PM MDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 334 PM MDT Mon Oct 23 2017 MTZ028>042-056>058-063>068-WYZ098-099-242200- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 334 PM MDT Mon Oct 23 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Elevated fire weather concerns and high wind concerns by a strong Canadian cold front. * WHERE...The entire area. * WHEN...Wednesday afternoon and Wednesday night. * ADDITIONAL DETAILS...Wednesday will be warm, dry and windy. Expect temps in the 70s, humidity in the teens, and increasing west winds. Gusts of 50 to 60 mph are possible from Livingston and Nye, to Big Timber and Harlowton, with gusts of 30 to 50 mph further east. A strong cold front will bring a shift to gusty northwest winds by Wednesday evening. Some snow showers are possible late Wednesday night into early Thursday, with minor accumulations possible, mainly along the southern foothills. * ADDITIONAL HAZARD CONCERNS...Travel will be impacted by gusty cross winds Wednesday into Wednesday night. Some slick roads are possible along the foothills Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 3:01 PM MDT | Red Flag Warning | BYZ | Big Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 9 more | 36 hr |
| Oct 24, 3:17 PM MDT | High Wind Warning | BYZ | Golden Valley, Wheatland | 38 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.